Bevacizumab May Increase Risk of Gastrointestinal Perforation-- Jeff Muise
Tuesday, May 26, 2009
TUESDAY, May 26 (HealthDay News) -- The use of bevacizumab in cancer treatment increases the risk of gastrointestinal perforation in comparison with other medications, according to a medical literature review published online May 25 in The Lancet Oncology.
Sanjaykumar Hapani, M.D., of Stony Brook University Medical Center in New York, and colleagues searched the medical literature for randomized clinical trials showing a link between the cancer drug bevacizumab and gastrointestinal perforation. Some 340 articles and conference reports between 1966 and 2008 were screened, and 17 studies involving 12,294 patients with a variety of tumors were included in the analysis.
The reviewers found that the aggregate incidence of gastrointestinal perforation was 0.9 percent among patients receiving bevacizumab in the clinical trials, with a mortality of 21.7 percent. The bevacizumab group had significantly greater risk of gastrointestinal perforation (relative risk, 2.14) compared with patients treated with control medications. The risk was found to vary with bevacizumab dose (relative risk was 2.67 for the 5 mg/kg per week dose and 1.61 for the 2.5 mg/kg per week dose). The risk also was higher for patients with renal cell cancer (relative risk, 5.67) and colorectal carcinoma (relative risk, 3.10), the authors note.
"The addition of bevacizumab to cancer therapy significantly increased the risk of gastrointestinal perforation compared with controls. The risk may vary with bevacizumab dose and tumor type. Further studies are recommended to investigate the use of bevacizumab in selected patients who have recovered from gastrointestinal perforation," the authors conclude.
One of the study authors reported receiving honoraria from Onyx Pharmaceuticals, Novartis, and Wyeth, and being a speaker for Pfizer and Onyx.
Diabetes & Endocrinology
Copyright © 2009 ScoutNews, LLC. All rights reserved.